Puerto Rico, 2016

Flood in Puerto Rico, July 2, 2016

July 2, 2016 · NWS SJU · 1 event in 1 county or zone

A tropical wave affected the local area producing numerous showers with thunderstorms. These showers produced very heavy rainfall over the municipality of Naguabo.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SJU wrote it up.

A tropical wave affected the local area producing numerous showers with thunderstorms. These showers produced very heavy rainfall over the municipality of Naguabo. Up to three inches were observed across the municipality.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Juan, PR wrote its last area forecast discussion before the first event at Jul 2, 11:56 AM AST, 1 hour 49 minutes earlier.

Area forecast discussion, Jul 2, 11:56 AM AST, 1 hour 49 minutes before
Area Forecast Discussion
National Weather Service San Juan PR
1156 AM AST SAT JUL 2 2016

.UPDATE...
Shower and thunderstorms developed across the local waters this
morning then moved inland affecting the eastern, interior,
southern and northern sections of PR, as well as the Northern and
Southern U.S. Virgin Islands. This activity produce periods of
heavy rainfall, gusty winds and frequent lightning. The tropical
wave will continue to affect the region, as a result showers and
thunderstorms are expected to continue across the region from time
to time at least until evening hours. Therefore, is possible to
have urban flooding, frequent lightning and gusty winds across PR
and the USVI this afternoon. In addition to frequent lightning
and gusty winds, sudden waters spout are possible across the local
waters. After evening hours, showers and thunderstorms are
expected to diminish as dry air is expected to reach the region
from the east. A few changes were made to the inherited short term
forecast based on the present weather conditions.

&&

.AVIATION...
The tropical wave will continua to move across the flying area
today, resulting in SHRA and TSRA. SHRA/TSRA expected across the
interior and western sections of PR after 02/16Z, with periods of
MVFR conds for TJBQ/TJMZ/tjsj/tisx possible at times. SHRA/TSRA
activity is expected to diminish after 02/22z leaving just a few
brief -RA mainly across TJSJ/TJPS/TNCM/TKPK/TIST/TISX. TSRA East
winds at 10-20 kt with higher gusts near SHRA/TSRA, then calm to
light and variable winds overnight.

&&

.MARINE...
Easterly trade winds will continue to increase. As a result,
marine hazardous conditions are still expected. Please refer to
the latest coastal water forecast.

&&

.PREV DISCUSSION... /issued 526 AM AST SAT JUL 2 2016/

SYNOPSIS...Tropical wave will exit the local area Today. Saharan
dust and drier conditions expected Sun-Mon. Next tropical wave
enters the eastern Caribbean on Tuesday. Upper ridge builds just
north and over the area thru Monday. By Tuesday, TUTT low is
forecast to develop and meander just to the northeast of the
forecast area through much of next week. Broad surface high
pressure will continue across the eastern Atlantic, generating
moderate to fresh trade winds.

DISCUSSION...Tropical wave generated scattered showers and
isolated thunderstorms across the waters and coastal areas of the
U.S. Virgin Islands and eastern PR during the overnight hours.
Rainfall ranged between 0.25-0.50 inches of rain with the heaviest
showers. For Today, scattered to numerous showers and
thunderstorms are expected mainly across the interior and western
sections of PR. Tropical wave will exit the local area tonight.
Saharan dust is trailing the wave and drier conditions with
limited afternoon shower development is expected thru at least
Monday. On Tuesday, a strong tropical wave is forecast to enter
the eastern Caribbean but is expected to move mainly south of the
islands. However, TUTT low developing just northeast of the area
could interact with the wave and enhance showers and
thunderstorms across the islands.

AVIATION...Tropical wave will move across the flying area
today...resulting in SHRA and TSRA. SHRA activity expected across
eastern PR as well as the USVI and local waters in the morning.
Then...SHRA/TSRA expected across the interior and western sections
of PR after 02/16Z...with periods of MVFR conds for TJBQ/TJMZ are
possible at times. East winds at 10-20 kt with higher gusts near
SHRA/TSRA.

MARINE...Hazardous marine conditions with choppy seas up to 7
feet are expected across portions of the offshore Atlantic waters
and Anegada Passage. Elsewhere, small craft operators should
continue to exercise caution due to seas up to 6 feet and east
winds up to 20 knots. As tropical wave continues to move west
just south of the islands isolated thunderstorms are expected.

&&

.PRELIMINARY POINT TEMPS/POPS...
SJU  88  79  90  79 /  50  10   0  30
STT  89  81  89  80 /  50  10  10  30

&&

.SJU Watches/Warnings/Advisories...
PR...None.
VI...None.
AM...Small Craft Advisory from 2 PM this afternoon to 2 PM AST Sunday
     for Anegada Passage Southward to 17N.

     Small Craft Advisory from 2 PM this afternoon to 2 AM AST Monday
     for Atlantic Waters of Puerto Rico and USVI from 10 NM to
     19.5N.

     Small Craft Advisory from 2 PM this afternoon to 2 AM AST Sunday
     for Caribbean Waters of Puerto Rico from 10 NM to 17N.

&&

27/25
Hazardous weather outlook, Jul 2, 12:05 PM AST, 1 hour 40 minutes before
PERSPECTIVAS SOBRE CONDICIONES PELIGROSAS DEL TIEMPO
SERVICIO NACIONAL DE METEOROLOGIA SAN JUAN PR
1150 AM AST SABADO 2 DE JULIO DE 2016

AMZ710>745-PRZ001>013-031000-
SAN JUAN Y VECINDAD-NORESTE-SURESTE-INTERIOR ESTE-
CENTRAL NORTE-INTERIOR CENTRAL-PONCE Y VECINDAD-NOROESTE-
INTERIOR OESTE-MAYAGUEZ Y VECINDAD-SUROESTE-CULEBRA-VIEQUES-
AGUAS COSTERAS Y MAR AFUERA DEL ATLANTICO Y DEL CARIBE-
1150 AM AST SABADO 2 DE JULIO DE 2016

ESTA PERSPECTIVA SOBRE LAS CONDICIONES PELIGROSAS DEL TIEMPO ES
PARA PUERTO RICO Y LAS AGUAS COSTERAS ADYACENTES DEL ATLANTICO.

.DIA UNO...ESTA TARDE Y ESTA NOCHE

.TRONADAS...EXISTE UNA PROBABILIDAD DE TRONADAS CON LLUVIAS FUERTES Y
VIENTOS EN RAFAGAS ASOCIADOS CON EL PASAJE DE UNA ONDA TROPICAL.

.INUNDACIONES...LLUVIAS FUERTES PUDIERAN RESULTAR INUNDACIONES
URBANAS Y DE RIACHUELOS ESPECIALMENTE A TRAVES DEL OESTE Y EL
INTERIOR OESTE DE PUERTO RICO EN LA TARDE.

.VIENTOS...VIENTOS SOSTENIDOS EN EXCESO DE 20 MPH SE ESPERAN A
TRAVES DE LAS AGUAS REGIONALES Y LAS LOCALIDADES COSTERAS DEL
SUROESTE DE PUERTO RICO.

.OLEAJE...OLEAJE PICADO DE 5-7 PIES SE ESPERA A TRAVES DE LA MAYORIA
DE LAS AGUAS.

.CORRIENTES SUBMARINAS...EXISTE UN RIESGO MODERADO DE CORRIENTES
SUBMARINAS EN ALGUNAS PLAYAS DEL NORTE Y SUR DE PUERTO RICO.

.DIAS DOS HASTA SIETE...DOMINGO HASTA VIERNES

UN RIESGO MODERADO DE CORRIENTES SUBMARINAS CONTINUA EN ALGUNAS
PLAYAS DEL NORTE Y SUR DE PUERTO RICO. SE ESPERA QUE OTRA ONDA
TROPICAL SE MUEVA HACIA LA AREA LOCAL PARA EL MARTES...AUMENTADO DE
NUEVO LA PROBABILIDAD DE AGUACEROS Y TRONADAS.

.COMUNICADO SOBRE INFORMACION REPORTADA POR OBSERVADORES...

NO SE ANTICIPA ACTIVACION AMPLIA DE OBSERVADORES...SIN EMBARGO...SE
LES EXHORTA A LOS OBSERVADORES INDIVIDUALES A REPORTAR VIENTOS
FUERTES...INUNDACIONES Y CORRIENTES SUBMARINAS AL SERVICIO NACIONAL
DE METEOROLOGIA EN SAN JUAN.

AMZ715-725-VIZ001-002-031000-
SAN TOMAS SAN JOHN E ISLAS ADYACENTES-
SANTA CRUZ-AGUAS CERCA DE LA COSTA DEL ATLANTICO Y AGUAS COSTERAS
ADYACENTES DEL CARIBE-
1150 AM AST SABADO 2 DE JULIO DE 2016

ESTA PERSPECTIVA SOBRE LAS CONDICIONES PELIGROSAS DEL TIEMPO ES
PARA LAS ISLAS VIRGENES AMERICANAS Y LAS AGUAS COSTERAS ADYACENTES.

.DIA UNO...ESTA TARDE Y ESTA NOCHE

.VIENTOS...VIENTOS SOSTENIDOS EN EXCESO DE 20 MPH SON POSIBLES A
TRAVES DE PORCIONES DE LAS ISLAS VIRGENES AMERICANAS Y LAS AGUAS
RODEANDO LAS COSTAS.

.OLEAJE...OLEAJE PICADO DE 5-7 PIES SE ESPERA A TRAVES DE LA MAYORIA
DE LAS AGUAS.

.CORRIENTES SUBMARINAS...EXISTE UN RIESGO MODERADO DE CORRIENTES
SUBMARINAS A LO LARGO DE LAS PLAYAS DE LA COSTA NORTE Y ESTE DE
SANTA CRUZ AL IGUAL QUE EN ALGUNAS PLAYAS DE LA COSTA SUR DE SAN
TOMAS.

.DIAS DOS A SIETE...DOMINGO A VIERNES

UN RIESGO MODERADO DE CORRIENTES SUBMARINAS CONTINUARA A LO LARGO DE
LAS PLAYAS DE LA COSTA NORTE Y ESTE DE SANTA CRUZ AL IGUAL QUE EN
ALGUNAS PLAYAS DE LA COSTA SUR DE SAN TOMAS. SE ESPERA QUE OTRA ONDA
TROPICAL SE MUEVA HACIA LA AREA LOCAL PARA EL MARTES...AUMENTANDO DE
NUEVO LA PROBABILIDAD DE AGUACEROS Y TRONADAS

.COMUNICADO SOBRE INFORMACION REPORTADA POR OBSERVADORES...

NO SE ANTICIPA ACTIVACION AMPLIA DE OBSERVADORES...SIN EMBARGO...SE
LES EXHORTA A LOS OBSERVADORES INDIVIDUALES A REPORTAR VIENTOS
FUERTES Y CORRIENTES SUBMARINAS AL SERVICIO NACIONAL DE METEOROLOGIA
EN SAN JUAN.

In the hours before

Special weather statement, Jul 2, 7:58 AM AST, 5 hours 47 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN JUAN PR
758 AM AST SAT JUL 2 2016

PRZ001-002-021230-
NORTHEAST-SAN JUAN AND VICINITY-
758 AM AST SAT JUL 2 2016

...STRONG THUNDERSTORMS ARE AFFECTING SAN JUAN...CATANO...TRUJILLO
ALTO...GUAYNABO...BAYAMON...LOIZA...CANOVANAS...CAROLINA
AND RIO GRANDE MUNICIPALITIES...

AT 752 AM AST...THUNDERSTORMS ARE AFFECTING THE SAN JUAN
METROPOLITAN AREA AND ADJACENT MUNICIPALITIES. THE STORMS ARE MOVING
WEST AT ABOUT 10 MPH.

LOCATIONS IMPACTED INCLUDE...
SAN JUAN...TRUJILLO ALTO...RIO GRANDE...GUAYNABO...CANOVANAS...
CAROLINA...AND LOIZA.

MODERATE TO LOCALLY HEAVY RAIN WITH FREQUENT LIGHTNING AND GUSTY
WINDS UP TO 30 MPH IS OCCURRING WITH THESE THUNDERSTORMS.

LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

LAT...LON 1846 6599 1844 6592 1845 6590 1841 6582
      1842 6579 1841 6580 1841 6578 1831 6578
      1832 6613 1844 6612 1843 6611 1844 6608
      1846 6611 1844 6603 1845 6599 1844 6599
      1844 6597 1845 6597
TIME...MOT...LOC 1152Z 000DEG 0KT 1843 6597

JJA
Special weather statement, Jul 2, 8:36 AM AST, 5 hours 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN JUAN PR
836 AM AST SAT JUL 2 2016

PRZ001-003-004-006-007-021330-
PONCE AND VICINITY-SAN JUAN AND VICINITY-CENTRAL INTERIOR-EASTERN
INTERIOR-SOUTHEAST-
836 AM AST SAT JUL 2 2016

...A STRONG THUNDERSTORM OVER CAGUAS...CAYEY...AIBONITO AND
SURROUNDING MUNICIPALITIES...

AT 831 AM AST...A STRONG THUNDERSTORM WAS LOCATED NEAR CAYEY AND
CAGUAS, THE STORM IS MOVING WESTWARD. FREQUENT LIGHTNING WAS
OBSERVED WITH THIS THUNDERSTORM AND WINDS IN EXCESS OF 30 MPH ARE
POSSIBLE TOO.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY
CAUSE LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

LAT...LON 1822 6592 1801 6604 1808 6643 1832 6633
TIME...MOT...LOC 1231Z 000DEG 0KT 1813 6610

CAM
Special weather statement, Jul 2, 8:37 AM AST, 5 hours 8 minutes before
COMUNICADO ESPECIAL SOBRE LAS CONDICIONES DEL TIEMPO
SERVICIO NACIONAL DE METEOROLOGIA SAN JUAN PR
758 AM AST SABADO 2 DE JULIO DE 2016

PRZ001-002-021230-
NORESTE-SAN JUAN Y VECINDAD-
758 AM AST SABADO 2 DE JULIO DE 2016

...FUERTES TRONADAS ESTAN AFECTANDO LOS SIGUIENTES MUNICIPIOS...SAN
JUAN...CATANO...TRUJILLO ALTO...GUAYNABO...BAYAMON...LOIZA...CANOVANAS
...CAROLINA Y RIO GRANDE...

A LAS 752 AM AST...TRONADAS ESTAN AFECTANDO LA AREA METROPOLITANA DE
SAN JUAN Y LOS MUNICIPIOS ADJACENTES. ESTAS TRONADAS SE ESTAN
MOVIENDO OESTE ALREDEDOR DE 10 MPH.

LOCALIDADES IMPACTADAS INCLUYEN...SAN JUAN...TRUJILLO ALTO...RIO
GRANDE...GUAYNABO...CANOVANAS... CAROLINA...Y LOIZA.

LLUVIAS MODERADAS A LOCALMENTE FUERTES CON RELAMPAGOS FREQUENTES Y
VIENTOS EN RAFAGAS HASTA 30 MPH ESTAN OCURRIENDO CON ESTAS TRONADAS.

LOS RAYOS PUEDEN CAER A 10 MILLAS DE DISTANCIA DE UNA TRONADA.
BUSQUE REFUGIO SEGURO DENTRO DE UN EDIFICIO O VEHICULO.

JJA/GL
Special weather statement, Jul 2, 8:49 AM AST, 4 hours 56 minutes before
COMUNICADO ESPECIAL SOBRE LAS CONDICIONES DEL TIEMPO
SERVICIO NACIONAL DE METEOROLOGIA SAN JUAN PR
836 AM AST SABADO 2 DE JULIO DE 2016

PRZ001-003-004-006-007-021330-
PONCE Y VECINDAD-SAN JUAN Y VECINDAD-INTERIOR CENTRAL-
INTERIOR ESTE-SURESTE-
836 AM AST SABADO 2 DE JULIO DE 2016

...UN FUERTE TRONADA SOBRE CAGUAS...CAYEY...AIBONITO Y LOS
ALREDEDORES MUNICIPIOS...

A LAS 831 AM AST...UNA TRONADA FUERTE ESTABA LOCALIZADA CERCANO A
CAYEY Y CAGUAS Y ESTA TRONADA SE ESTA MOVIENDO OESTE. RELAMPAGOS
FREQUENTES FUERON OBSERVADAS CON ESTA TRONADA Y VIENTOS EN EXCESO DE
30 MPH SON POSIBLES TAMBIEN.

LLUVIAS TORRENCIALES ESTAN OCURRIENDO CON ESTAS TRONADAS Y PODRIAN
CAUSAR INUNDACIONES LOCALIZADAS. NO INTENTE CONDUCIR SU VEHICULO A
TRAVES DE CARRETERAS INUNDADAS.

RAYOS FRECUENTES ESTAN OCURRIENDO CON ESTAS TRONADAS. LOS RAYOS
PUEDEN CAER A 10 MILLAS DE DISTANCIA DE UNA TRONADA. BUSQUE REFUGIO
SEGURO DENTRO DE UN EDIFICIO O VEHICULO.

CAM/GL
Special weather statement, Jul 2, 9:32 AM AST, 4 hours 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN JUAN PR
932 AM AST SAT JUL 2 2016

PRZ005-006-008-009-021430-
NORTH CENTRAL-NORTHWEST-CENTRAL INTERIOR-WESTERN INTERIOR-
932 AM AST SAT JUL 2 2016

...A STRONG THUNDERSTORM WILL AFFECT ADJUNTAS...CIALES...
JAYUYA...UTUADO...AND SURROUNDING MUNICIPALITIES...

AT 930 AM AST...A STRONG THUNDERSTORM WAS LOCATED NEAR
UTUADO...MOVING WESTWARD.  FREQUENT LIGHTNING WAS OBSERVED WITH THIS
THUNDERSTORM AND WINDS IN EXCESS OF 30 MPH ARE POSSIBLE TOO.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY CAUSE
LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

LAT...LON 1834 6637 1817 6640 1816 6656 1817 6659
      1816 6662 1816 6663 1815 6663 1816 6666
      1815 6667 1813 6680 1815 6681 1815 6682
      1817 6683 1817 6684 1838 6681
TIME...MOT...LOC 1330Z 094DEG 12KT 1829 6664

CAM
Special weather statement, Jul 2, 9:41 AM AST, 4 hours 4 minutes before
COMUNICADO ESPECIAL SOBRE LAS CONDICIONES DEL TIEMPO
SERVICIO NACIONAL DE METEOROLOGIA SAN JUAN PR
932 AM AST SABADO 2 DE JULIO DE 2016

PRZ005-006-008-009-021430-
NORTE CENTRAL-NOROESTE-INTERIOR CENTRAL-INTERIOR OESTE-
932 AM AST SABADO 2 DE JULIO DE 2016

...UN FUERTE TRONADA AFECTARAN
ADJUNTAS...CIALES...JAYUYA...UTUADO...Y LOS ALREDEDORES MUNICIPIOS.

A LAS 930 AM AST...UNA TRONADA FUERTE ESTABA LOCALIZADA CERCANO A
UTUADO Y ESTA TRONADA SE ESTA MOVIENDO OESTE. RELAMPAGOS FREQUENTES
FUERON OBSERVADAS CON ESTA TRONADA Y VIENTOS EN EXCESO DE 30 MPH SON
POSIBLES TAMBIEN.

LLUVIAS TORRENCIALES ESTAN OCURRIENDO CON ESTAS TRONADAS Y PODRIAN
CAUSAR INUNDACIONES LOCALIZADAS. NO INTENTE CONDUCIR SU VEHICULO A
TRAVES DE CARRETERAS INUNDADAS.

RAYOS FRECUENTES ESTAN OCURRIENDO CON ESTAS TRONADAS. LOS RAYOS
PUEDEN CAER A 10 MILLAS DE DISTANCIA DE UNA TRONADA. BUSQUE REFUGIO
SEGURO DENTRO DE UN EDIFICIO O VEHICULO.

CAM/GL

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flood. Local standard time, as filed.

Flood, Naguabo

When
July 2, 1:45 PM AST to 5:30 PM AST
Where
Naguabo County, Naguabo to 0.33 mi SE of Naguabo
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
18.220, -65.730

Road PR 31, exit 22 sector La Conga was reported impassable.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Puerto Rico in 2016Every state in 2016This day in weather historyWarnings in Puerto Rico, July 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 654367.